Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 7, NWS Tucson, AZ

July 1, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2022, 3:37 PM MST for Pima County, Arizona. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 3:37 PM MST (22:37 UTC)
Expired
Jul 1, 2022, 4:15 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:45 PM MSTTSTM WND DMG6 N Tucson, AZTREE DOWN ON THE LEFT LANE HEADING NORTH BOUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS55 KTWC 012237
SVRTWC
AZC019-012315-
/O.NEW.KTWC.SV.W.0007.220701T2237Z-220701T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
337 PM MST Fri Jul 1 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 415 PM MST.

* At 337 PM MST, a severe thunderstorm was located over Davis-Monthan
  Air Force Base, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, South
  Tucson, Catalina Foothills, Corona De Tucson, Tucson International
  Airport and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3194 11080 3224 11106 3233 11084 3197 11061
TIME...MOT...LOC 2237Z 161DEG 8KT 3214 11084 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CWR
1 follow-up statement
821 
WWUS55 KTWC 012308
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
408 PM MST Fri Jul 1 2022

AZC019-012317-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-220701T2315Z/
Pima-
408 PM MST Fri Jul 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3194 11080 3224 11106 3233 11084 3197 11061
TIME...MOT...LOC 2307Z 161DEG 8KT 3219 11086 

$$

CWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:24 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 1:24 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
124 PM MST Fri Jul 1 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening into the weekend across southeast Arizona
with plenty of moisture in place. High temperatures will remain
near to slightly below normal.

&&

.DISCUSSION...Storms continue to develop along the peripherpy of
the weakening MCV. In general, CAMs are in good agreement of the
activity ramping up around the decaying MCV, especially the
west/northwest side. Therefore, made substantial increases to POPs
across the favored areas and the Tucson Metro.

Showers and thunderstorms should continue to increase in
strength/coverage through the rest of the aftn and into the early
evening.

As storms develop and push west, increased uncertainty exist.
There are at least a few solutions showing convection moving
across central Pima county along OFBs through the evening. Storms
should dissipate across central Pima County due to drier air
working east.

High res guidance shows additional activity entering AZ from
Sonora, MX after midnight. This could keep scattered showers and
isolated T'storms through much of the night.

As with any Monsoon day, an isolated severe thunderstorm is
possible with localized flash flooding possible.

The overall flow pattern with a broad ridge of high pressure over
the southern United States and a trough of low pressure along the
West Coast will remain in place through the middle of next week.
This will likely shunt moisture east early next week. Thereafter,
ensembles favored the ridge of high pressure building northward
and possibly becoming centered over the Four Corners region by
Friday. This would suggest a better coverage of showers and
thunderstorms toward the end of next week. Otherwise, more of the
same with high temperatures remaining near seasonable readings.

&&

.AVIATION...Valid through 03/00Z.
Through 02/04Z, SCT-BKN clouds at 9k-12k ft AGL dropping to 7k-9k ft
with  SCT SHRA/TSRA. Diminishing clouds and shower/storm activity
aft 02/04Z with isolated SHRA possible through 02/15z. Erratic SFC
wind gusts and outflows in excess of 40 kts possible with TSRA
during the afternoon and evening hours. Otherwise, SFC wind
generally less than 12 kts. SCT SHRA/TSRA will be possible once
again after 02/19z through the end of the period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 1, 12:37 PM MST, 3 hours before
Special Weather Statement
National Weather Service Tucson AZ
1237 PM MST Fri Jul 1 2022

AZZ506-509-511-012015-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
1237 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 115 PM MST...

At 1237 PM MST, Doppler radar was tracking a strong thunderstorm near
Aravaipa Canyon Wilderness, or 12 miles southeast of Winkelman,
moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 11038 3282 11046 3284 11068 3308 11069
      3310 11068 3312 11066 3311 11065 3314 11064
      3313 11059 3315 11058
TIME...MOT...LOC 1937Z 185DEG 11KT 3291 11057

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 1, 1:19 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
119 PM MST Fri Jul 1 2022

AZZ506-511-012100-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
119 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of east central Pinal
County through 200 PM MST...

At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Mammoth, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mammoth and Aravaipa Canyon Wilderness.

This includes Route 77 between mile markers 114 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3290 11065 3289 11045 3269 11045 3272 11072
TIME...MOT...LOC 2018Z 019DEG 22KT 3280 11059

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 1, 2:00 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Fri Jul 1 2022

AZZ503-504-012145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
200 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of east central Pima
County through 245 PM MST...

At 200 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Green Valley, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, Three Points and East Sahuarita.

This includes Interstate 19 between mile markers 36 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 11127 3200 11129 3204 11098 3179 11092
TIME...MOT...LOC 2100Z 264DEG 8KT 3190 11118

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jul 1, 2:22 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
222 PM MST Fri Jul 1 2022

AZZ504-506-507-514-012200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
222 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 300 PM MST...

At 221 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina, moving east at 5 mph.

HAZARD...Winds in excess of 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Saddlebrooke, Mount Lemmon/Summerhaven and
Catalina State Park.

This includes Route 77 between mile markers 80 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 11095 3252 11096 3254 11067 3240 11071
TIME...MOT...LOC 2121Z 254DEG 5KT 3246 11083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jul 1, 2:36 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
236 PM MST Fri Jul 1 2022

AZZ502-504-012200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
236 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 300 PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm over
Valencia West, or 13 miles west of Tucson. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, Saguaro
National Park West, Valencia West, Tucson Estates and Ryan AirField.

This includes Route 86 between mile markers 160 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 11116 3224 11124 3232 11112 3214 11098
TIME...MOT...LOC 2136Z 254DEG 3KT 3217 11112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jul 1, 3:27 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
327 PM MST Fri Jul 1 2022

AZZ504-012315-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
327 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of east central Pima
County through 415 PM MST...

At 327 PM MST, Doppler radar was tracking a strong thunderstorm near
Davis-Monthan Air Force Base. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Vail, Corona De Tucson, Saguaro
National Park East and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 266 and 283.
 Route 83 between mile markers 55 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3195 11083 3214 11092 3221 11074 3195 11064
TIME...MOT...LOC 2227Z 252DEG 1KT 3211 11083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:34 PM MSTSpecial Weather StatementTWC26 min
Jun 30, 6:55 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jun 30, 7:36 PM MSTSpecial Weather StatementTWCPima24 min
Jun 30, 8:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 30, 8:28 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 30, 8:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 30, 8:43 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 30, 9:16 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 1, 11:05 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 1, 12:37 PM MSTSpecial Weather StatementTWC38 min
Jul 1, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 1:11 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 1, 1:19 PM MSTSpecial Weather StatementTWC41 min
Jul 1, 1:28 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 1, 1:51 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 1, 2:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 1, 2:22 PM MSTSpecial Weather StatementTWC38 min
Jul 1, 2:36 PM MSTSpecial Weather StatementTWC24 min
Jul 1, 2:53 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 1, 3:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 1, 3:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 3:18 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 1, 3:27 PM MSTSpecial Weather StatementTWC48 min
Jul 1, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 3:55 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 1, 4:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 1, 4:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.